Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 14050  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Articlesmenu-bullet Search Instructions Online Submission Subscribe Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (361 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed892    
    Printed31    
    Emailed0    
    PDF Downloaded5    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
CASE SNIPPET
Year : 2021  |  Volume : 67  |  Issue : 3  |  Page : 188

Spontaneous breast hematoma following thrombolytic therapy


Department of Cardiology, Sri Jayadeva Institute of Cardiovascular Sciences and Research, Bangalore, Karnataka, India

Date of Submission27-Nov-2020
Date of Decision06-Oct-2020
Date of Acceptance29-Dec-2020
Date of Web Publication26-May-2021

Correspondence Address:
N Moorthy
Department of Cardiology, Sri Jayadeva Institute of Cardiovascular Sciences and Research, Bangalore, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpgm.JPGM_954_20

Rights and Permissions




How to cite this article:
Moorthy N, Venkatappa J H, Palakshachar A, Ramalingam R. Spontaneous breast hematoma following thrombolytic therapy. J Postgrad Med 2021;67:188

How to cite this URL:
Moorthy N, Venkatappa J H, Palakshachar A, Ramalingam R. Spontaneous breast hematoma following thrombolytic therapy. J Postgrad Med [serial online] 2021 [cited 2021 Dec 3];67:188. Available from: https://www.jpgmonline.com/text.asp?2021/67/3/188/316965




We report a 39-year-old female, who attended medical emergency for acute left-sided chest pain, breathlessness, and perspiration of one-hour duration. She had no past history of diabetes, hypertension, or dyslipidemia. The electrocardiogram revealed acute anterior wall myocardial infarction. She was thrombolyzed with 1.5 million units of intravenous streptokinase. The thrombolysis was successful as assessed by relief from chest pain and complete resolution of ST elevation as seen in the operative electrocardiogram. No immediate complications of thrombolysis were noticed. She was put on aspirin, clopidogrel, atorvastatin, beta-blockers, and ACE inhibitors. On the 3rd post-thrombolysis day, she complained of rapid increase in size of right breast associated with severe pain [Figure 1]a. On examination the right breast was enlarged, hard, tensed, and painful. Ultrasound examination showed diffuse large collection of hemorrhagic fluid. Chest radiography showed enlarged right breast shadow [Figure 1]b and haziness of right lung field due to diffuse soft tissue collection of blood. There was no overt bleeding from any other site. There was 1.5g/dl drop in the hemoglobin level. Platelet counts and coagulation profile were normal. She was treated with tight compression chest binder. Hematoma started regressing in size and she was discharged on the sixth post-thrombolysis day. Later coronary angiography revealed recanalized left anterior descending (LAD) artery.
Figure 1: (a) Clinical photograph showing diffusely enlarged right breast; (b) Chest radiograph showing enlarged right breast shadow

Click here to view


Thrombolytic therapy is an established main treatment of acute myocardial infarction especially when a facility for primary angioplasty is not available. Spontaneous breast hematoma is a rare entity and usually results secondary to trauma, surgery, or needle biopsy. Rarely, spontaneous bleeding into the breast can result from use of anticoagulants or in patients with underlying hematological disorders.[1],[2],[3] There are only a few cases of spontaneous breast hematoma reported following intravenous thrombolytic therapy.[4],[5] Management usually involves supportive care, anticoagulation withdrawal, and correction of coagulopathy whenever possible. Rarely, drainage may be needed. To conclude, spontaneous breast hematoma following thrombolytic therapy is extremely rare and physicians should be aware of this complication following thrombolytic therapy.

Declaration of patient consent

The authors certify that appropriate patient consent was obtained.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
 :: References Top

1.
Gani I, Kapoor R, Saeed M. Spontaneous breast haematoma after heparin anticoagulation. Eur J Case Rep Intern Med 2020;7:001735.  Back to cited text no. 1
    
2.
Salemis NS. Breast hematoma complicating anticoagulant therapy: Management and literature review. Breast Dis 2013;34:25-8.  Back to cited text no. 2
    
3.
Gündeş E , Değer KC , Taşcı E , Senger AS, Duman M. Anticoagulant-induced breast hematoma. Ulus Travma Acil Cerrahi Derg 2017; 23:72-3.  Back to cited text no. 3
    
4.
Yahalom M, Roguin N, Bickel A, Cohen HI. Breast hematoma complicating thrombolytic therapy. Int J Angiol 2000;9:74-7.  Back to cited text no. 4
    
5.
Dwivedi S, Raizada A. Bilateral breast hematoma following thrombolytic therapy. J Assoc Physicians India 2009;57:182.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow